Heart surgery

Strange symptoms after heart surgery revealed teenager’s secret struggle

This article appeared in the September / October 2021 issue of Discover the magazine as ” Heartache “. Become a subscriber for unlimited access to the archives.


Chloe looked miserable. She was curled up on the hospital bed, sweaty and shaking, shaken by waves of nausea, her heart pounding. I gave her a cool washcloth and a basin while the nurse started her IV. I had taken care of her before; although she was only 16, she had already been hospitalized a dozen times.

“I think this may be another infection of the heart valves,” I told him. She nodded, familiar with the diagnosis and subsequent treatment. She was particularly at risk for a type of infection called endocarditis, where bacteria invade and infect the valves of the heart.

Chloe was born with an aortic valve that had only two parts, instead of her normal three, and was unusually small and stiff. As he got older, his valve became thicker and less flexible. Unable to open properly, her heart had to work too hard to pump blood. When she was 14, surgeons cut her sternum all the way to the heart, gently repairing the abnormal aortic valve. Although her valve was now functioning normally and her heart was beating well, she still faced the dire consequences of the procedure.

As before, we went through the same routine: strong antibiotics to kill bacteria in his heart and bloodstream, fluids and medications to soothe his nausea and dehydration. She settled into her hospital room with magazines and movies, expecting a long stay.

The night shift

Two days later, I stopped by to see Chloe at the start of my night shift. Her slim body was tangled in the sheets, shaking and restless, unable to find a comfortable position. Her nurse told me that Chloe didn’t look better – and maybe worse – than when she arrived. The usual medications did not seem to relieve her nausea and she had started to have diarrhea.

I wondered if something more was going on. Could it be a more aggressive or resistant bacteria causing his endocarditis, or a brand new intestinal infection caused by his antibiotics? But blood tests showed the same common bacteria that caused her previous heart infections and that her antibiotic is expected to kill. Stool tests sent that day did not reveal any dangerous bacteria. Maybe she just needed more time to improve on her current treatment.

As I sat by his bedside, I noticed a few other strange symptoms. His pupils were as large as saucers, his nose was runny, and his skin was wet with sweat and covered in goosebumps. This constellation of discoveries pointed in a surprising direction that I had already seen in my adult medicine internships as a student: opioid withdrawal.

I looked in Chloe’s chart, reviewing the medications she was taking regularly at home and those we had given her in the hospital. While she had needed opiate pain relievers such as morphine, hydrocodone, and fentanyl in the past, we hadn’t given them to her this time around, and she had no recent prescriptions for them.

Back at her bedside with another cool washcloth, I slowly approached Chloe. I asked him to be honest with me, explaining that I really needed to know everything that was going on in order to be able to help him out of this misery.

In tears, she began to whisper about her battle with opiates, which had started shortly after her operation. Despite her best efforts, she had been unable to wean off the painkillers, finding herself dependent on the effect they were giving her. At first, she started buying oxycodone pills from a classmate, but when it got too expensive, she turned to a cheaper and riskier alternative: heroin. At first she would sniff or smoke it, but in the last few months she had turned to injecting. I realized that was probably the cause of his endocarditis; the unclean needles introduced bacteria into her bloodstream, where they could lodge in her healing heart valve. His days in the hospital restricted his access to opiates, sending him into withdrawal.

(Credit: Kellie Jaeger / Discover)

While not fatal, opioid withdrawal is horrible. Taking opiates usually slows things down, making you drowsy, constipated, and slowing your heart and breathing rate. But getting out of it speeds things up, making you more restless, with a faster heart rate and overactive bowels. For chronic opioid users, the first few hours without drugs are marked by food cravings, anxiety and restlessness. Within a day, the body is shaken by tremors, insomnia, runny nose, profuse sweating, abdominal cramps, vomiting and diarrhea.

Now we knew we didn’t just have to treat Chloe’s endocarditis, but also treat her opioid addiction.

An ongoing epidemic

Chloe was not alone; adolescents in the United States are consuming opiates at worrying levels. Between 2001 and 2014, opioid use disorders among 13 to 25-year-olds nearly increased six-fold. Although their use has since started to decline, hundreds of thousands of teens still abused pain relievers each year between 2015 and 2019, according to a national investigation by the US Substance Abuse and Mental Health Services Administration.

About a third of people over 12 get their medications from health care providers, at least initially. Opiates such as morphine and fentanyl can be extremely helpful for acute and severe pain caused by surgeries such as repairing Chloe’s heart valves. These drugs take advantage of our body’s natural pain response system. Under stress, our bodies can create their own pain management hormones, commonly known as endorphins, sending chemical messengers that connect to opioid receptors in organs throughout the body. The opiates we take as drugs bind to these same receptors, mimicking endorphins. When linked to receptors in the brain and nerves, opiates dampen pain signals, calm stress responses by dampening our “fight or flight” hormones, and stimulate our brain’s reward and pleasure centers. . These intoxicating effects on the brain are what give chronic opioid use the particular potential to become truly addictive. Outside of the nervous system, opiates can slow down the intestines, disrupt deep sleep, and dull the body’s immune response. They can also cause the lungs to breathe slowly and irregularly, which is often the cause of overdose death.

Studies show that 5 to 7 percent of teens and young adults prescribed an opioid will develop an opioid use disorder. Therefore, anyone caring for adolescents should be wary of their potential to trigger addiction. They can even lead to a more dangerous road – now more and more teens are switching from prescription opioids to heroin, which is often cheaper and easier to acquire.

As adults increasingly receive care for opioid use disorders, for adolescents the rate of treatment is actually declining, especially among young people of color. It is often more difficult for adolescents to obtain effective treatment because many health care facilities are uncomfortable or inexperienced in their treatment. Those who accept adolescents may find it difficult to keep them in treatment. And many providers who care for adolescents are uncomfortable or unfamiliar with the use of effective drugs such as naltrexone or buprenorphine.

Fortunately, Chloe was open to treatment and had access to care from the adolescent addiction team at our hospital. She received methadone while in hospital, which quickly ended her withdrawal. Within weeks, her endocarditis was cured and she left the hospital with a plan to tackle her opioid use disorder: She began taking methadone daily to meet her body’s cravings. ‘opiates. To cope with the psychological effects of her addiction, she began attending weekly counseling and group therapy sessions. Tired of spending time in the hospital, Chloe was pushed to leave her operation – and all of its complications – behind.


Source link

Leave a Reply

Your email address will not be published. Required fields are marked *